Indiana, 2011

Tornado and Hail in Indiana, February 27 to 28, 2011

February 27 to 28, 2011 · NWS IND · 12 events in 8 counties and zones

A potent storm system moved across central Indiana late on February 27 and early on February 28. Warm and moist air moved into the area with the system, and this allowed thunderstorms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$276,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A potent storm system moved across central Indiana late on February 27 and early on February 28. Warm and moist air moved into the area with the system, and this allowed thunderstorms to develop. Some of the storms produced hail, damaging winds, heavy rain, and one storm produced a tornado near the town of Ingalls.

In addition to the tornado damage, downburst straight-line wind damage was also observed just south of the tornado touchdown near Woods Drive at State Road 67. Additional downburst straight-line wind damage in the form of downed trees, limbs and power lines occurred further southwest on State Road 67 in Fortville at Motel Road, Industrial Drive and just north and west of the downtown area.

Northern sections of central Indiana saw 1 to 3 inches of rain, with isolated 4 to 5 inch amounts. This rain, combined with water from a melted snow cover, led to flooding of numerous streams, creeks, and rivers. Flooding also occurred in low lying areas. Some creeks and rivers experienced record flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Feb 27, 8:01 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Feb 27, 8:01 PM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
801 PM EST SUN FEB 27 2011

.UPDATE...
THE NEAR TERM SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
A POTENT LOW PRESSURE SYSTEM WILL MOVE ACROSS CENTRAL INDIANA
TONIGHT AND TOMORROW MORNING BRINGING STRONG TO SEVERE
THUNDERSTORMS. THE MAIN THREATS WILL BE DAMAGING WINDS AND HEAVY
RAINFALL...WHICH COULD LEAD TO FLASH FLOODING. IN ADDITION...LARGE
HAIL AND ISOLATED TORNADOES CANNOT BE RULED OUT...EITHER. RAIN
WILL TAPER OFF BY EARLY AFTERNOON TOMORROW...AND HIGH PRESSURE
WILL FOLLOW IN ITS WAKE THROUGH MID WEEK. FURTHER OUT...A WEAK
SURFACE LOW AND ASSOCIATED FRONTS WILL BRING THE NEXT CHANCE FOR
RAIN AT THE END OF THE WEEK.

&&

.NEAR TERM /TONIGHT/...

GOING FORECAST LOOKS GOOD AND ONLY LITTLE TWEAKS MADE. HAVE ADDED
SOME TIMING TO DECREASE POPS FOR THE NEXT COUPLE OF HOURS IN SOME
AREAS LIKE THE NORTHWEST WHERE RADAR TRENDS INDICATE DRY CONDITIONS
WILL BE SEEN. THEN RAMP THINGS UP IN THE SOUTHWEST AND WEST AROUND
3-4Z BASED ON THE HRRR OUTPUT. ADDED MENTION OF DAMAGING WINDS TO
THE PREVIOUSLY MENTIONED HEAVY RAIN IN THE GRIDS. NOTE THAT LARGE
HAIL AND TORNADOES ARE STILL CONSIDERED A THREAT...JUST NOT AS
PREDOMINANT AS THE DAMAGING WINDS AND HEAVY RAIN. TORNADO THREAT
COULD BE A LITTLE HIGHER IN THE FAR SOUTHWESTERN COUNTIES BASED ON
HIGHER SHEAR AND CAPE VALUES THERE INCREASING THE POSSIBILITY FOR
SUPERCELL DEVELOPMENT. WILL CONTINUE FLOOD WATCH WITH SATELLITE
DERIVED PWATS OVER AN INCH AND FORECAST TO CONTINUE THIS HIGH
THROUGH MIDDAY MONDAY.

PREVIOUS NEAR TERM...THE MAIN FOCUS OF TONIGHT IS THE POSSIBILITY
FOR SEVERE WEATHER AS A STRONG LOW PRESSURE SYSTEM MOVES THROUGH THE
AREA.

DYNAMICS CONTINUE TO LOOK IMPRESSIVE WITH THIS SYSTEM...AND
EURO/NAM/GFS HAVE ALL COME INTO AGREEMENT. HIGHLIGHTED THE MON
06-12Z TIME FRAME AS THE BEST PERIOD FOR SEVERE CHANCES ACROSS
FORECAST AREA AS STRONG LOW LEVEL JET OF 70 KTS MOVES ACROSS
SOUTHERN INDIANA...FOLLOWED BY A STRONG VORT MAX. LATEST MODELS
ARE STILL SHOWING A TIGHT AXIS OF MOISTURE ORIENTED ACROSS THE
STATE FROM THE SOUTHWEST TO NORTHEAST FROM MON 06-12Z...AND WARM
AIR IS CONTINUING TO ADVECT INTO FORECAST AREA AT THIS TIME.
LATEST OBS ARE SHOWING TEMPS APPROACHING THE LOW 60S ACROSS THE
SOUTHERN PORTIONS OF THE FORECAST AREA...TO UPPER 50S OVER THE
CENTRAL PART...AND LOW 50S ACROSS THE NORTHERN COUNTIES.

ADDITIONAL FORCING WILL BE PROVIDED BY THE 100 PLUS KT UPPER LEVEL
JET OF WHICH CENTRAL INDIANA IS STILL EXPECTED TO FALL INTO THE
UPPER LEFT EXIT REGION. DEEP VERTICAL SHEAR IS STILL PRESENT IN
FORECAST SOUNDINGS...AND ML CAPE VALUES WILL APPROACH THE
1000-1500 J/KG RANGE.

PWAT VALUES ARE RANGING BETWEEN 1 TO 1.25 INCHES DURING DURATION
OF EVENT. SO...EXCESSIVE RAINFALL COUPLED WITH RECENT SNOWMELT
WILL RESULT IN A DANGEROUS FLOOD SITUATION.

TEMPS...TRENDED ON THE WARMER SIDE OF GUIDANCE WITH TONIGHT/S LOWS
AS WARM AIR CONTINUES TO FILTER INTO FORECAST AREA.

&&

.SHORT TERM /TOMORROW THROUGH WEDNESDAY/...

ISOLATED THUNDERSTORMS WILL LINGER THROUGH TOMORROW MORNING...BUT
UPPER LEVEL LOW IS PROGGED TO MOVE THROUGH AROUND MON 15Z...AND
ISENTROPIC LIFT CUTS OFF RATHER ABRUPTLY AROUND MON 18Z. SO...DO
NOT EXPECT MUCH ADDITIONAL RAIN PAST THE NOON HOUR. BEYOND
THAT...HIGH PRESSURE WILL BUILD INTO THE REGION...AND CONDITIONS
WILL BE CALM THROUGH THE REMAINDER OF THE SHORT TERM PERIOD.

TEMPS...KEPT TEMPS WARMER ACROSS THE SOUTHEAST PORTIONS OF
FORECAST AREA FOR TOMORROW...AND SLOWLY STARTED DROPPING THEM
ACROSS THE NORTHWEST AS COLD FRONT MOVES THROUGH FROM NORTHWEST TO
SOUTHEAST. TOMORROW NIGHT AND TUESDAY...STUCK CLOSE TO GUIDANCE.
TUESDAY NIGHT...ERRED ON THE COOLER SIDE OF GUIDANCE AS SKIES
CLEAR OUT.  BEYOND THAT...WENT WITH A BLEND.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/

THE BEGINNING OF THE EXTENDED PERIOD WILL START OUT CALM AS HIGH
PRESSURE ANCHORS ITSELF OVER CENTRAL INDIANA.  HOWEVER...A WEAK
SURFACE LOW OVER THE MISSOURI VALLEY WILL ADVECT WARMER AIR AND
MOISTURE INTO THE FORECAST AREA BEHIND AN ASSOCIATED WARM FRONT
STARTING THURSDAY NIGHT.  AS A RESULT...PRECIP CHANCES WILL
GRADUALLY INCREASE THROUGH FRIDAY AND LINGER INTO THE FIRST HALF OF
THE WEEKEND AS THE SYSTEM BECOMES QUASI-STATIONARY.

HPC GUIDANCE HAS A PRETTY GOOD HANDLE ON THE WARM AIR ADVECTION...SO
STUCK CLOSE TO GUIDANCE IN REGARD TO PRECIP CHANCES.  WILL START OUT
WITH SLIGHT CHANCE POPS ON THURSDAY NIGHT...AND GRADUALLY INCREASE
TO CHANCE POPS FROM WEST TO EAST BY FRIDAY MORNING.
HOWEVER...MOISTURE/ISENTROPIC LIFT ENDS QUICKLY BY SATURDAY
EVENING...CUTTING OFF PRECIP LATE SATURDAY NIGHT.

TEMPS...WILL STAY WITH COOLER HPC TEMPS ON WEDNESDAY NIGHT.  DO NOT
THINK AIR WILL RECOVER THAT QUICKLY FROM MONDAY/TUESDAY COLD FRONT.
PLUS...SKIES WILL BE CLEAR DUE TO HIGH PRESSURE CONTRIBUTING TO
DECENT RADIATIONAL COOLING.  THURSDAY...STUCK CLOSE TO GUIDANCE.
THURSDAY NIGHT...WENT ABOVE GUIDANCE DUE TO INCREASING CLOUD COVER
WITH AFOREMENTIONED FRONT.  FRIDAY...WENT WITH GUIDANCE.
FRIDAY NIGHT/SAT MORN...DEPENDENT ON WHEN COLD FRONT MOVES THROUGH
ON BACK SIDE OF SURFACE LOW.  LINGERING CLOUD COVER COULD KEEP
OVERNIGHT LOWS UP A BIT.  SATURDAY...WENT WITH GUIDANCE...AND
SATURDAY NIGHT...ERRED ON COOLER SIDE WITH CLEARING SKIES.

&&

.AVIATION.../FOR 280000Z TAFS/...
WARM FRONT EAST WEST ACROSS FORECAST AREA THIS EVENING. LOW
PRESSURE TO MOVE FROM SOUTHWEST ALONG THIS FRONT
OVERNIGHT...CONVERTING IT INTO COLD FRONT. BY LATE IN PERIOD HIGH
PRESSURE WILL BE BUILDING IN FROM THE WEST.

WIDESPREAD IFR CIGS AND VSBYS IN RAIN AND FOG INTO MONDAY DUE TO
ACTION OF FRONT AND LOW. PRECIPITATION ENDING AND VFR DEVELOPING
BY LATE TOMORROW. NUMEROUS THUNDERSTORMS TONIGHT AS LOW PASSES.
WINDS GUSTING TO 40 KNOTS IN SOME STORMS.

MOSTLY SOUTH WINDS 10-20 KNOTS UNTIL COLD FRONT PASSES. THEN
WINDS BECOMING NORTHWEST AROUND 20 KNOTS WITH GUSTS AS HIGH AS 35
KNOTS. WINDS REMAINING NORTHWEST BUT DECREASING TO AROUND 10 KNOTS
WITH NO GUSTS LATE IN PERIOD.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM MIDNIGHT EST TONIGHT THROUGH MONDAY AFTERNOON
FOR INZ030-031-036>042-044>049-051>057-060>065-067>072.

FLOOD WATCH FROM MIDNIGHT EST TONIGHT THROUGH MONDAY MORNING FOR
INZ021-028-029-035-043.

&&

SYNOPSIS...TDUD
NEAR TERM...CP
SHORT TERM...TDUD
LONG TERM....TDUD
AVIATION...JK
Hazardous weather outlook, Feb 27, 2:59 PM EST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
259 PM EST SUN FEB 27 2011

INZ021-030-031-036>042-045>049-052>057-062>065-072-282000-
CARROLL-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-
DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-CLAY-OWEN-
MORGAN-JOHNSON-SHELBY-RUSH-MONROE-BROWN-BARTHOLOMEW-DECATUR-
JENNINGS-
259 PM EST SUN FEB 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH THE MAIN THREAT
BEING DAMAGING WINDS. HOWEVER LARGE HAIL AND ISOLATED TORNADOES
ARE ALSO POSSIBLE.

THERE IS A FLOOD WATCH LATE TONIGHT. HEAVY RAIN MAY CAUSE
SIGNIFICANT FLOODING TO DEVELOP.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

RAIN MAY BE HEAVY AT TIMES EARLY MONDAY WHICH COULD LEAD TO
LOCALIZED FLOODING.

THUNDERSTORMS ARE POSSIBLE MONDAY MORNING AND THERE IS A SLIGHT
RISK OF SEVERE WEATHER MONDAY MORNING ALONG AND SOUTH OF A
SULLIVAN TO GREENSBURG LINE WITH DAMAGING WINDS BEING THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE BY LATE EVENING TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ028-029-035-043-044-051-060-061-067>071-282000-
WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-PARKE-VIGO-SULLIVAN-GREENE-
KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-
259 PM EST SUN FEB 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LOWLAND FLOODING IS EXPECTED ALONG MANY RIVERS. CHECK LATEST
STATEMENTS FOR DETAILS. THERE IS ALSO A FLOOD WATCH LATE TONIGHT.
HEAVY RAIN WILL CAUSE SIGNIFICANT FLOODING TO DEVELOP.

THUNDERSTORMS ARE POSSIBLE TONIGHT. THERE IS A SLIGHT RISK OF
SEVERE WEATHER WITH THE MAIN THREAT BEING DAMAGING WINDS. HOWEVER
LARGE HAIL AND ISOLATED TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

RAIN MAY BE HEAVY AT TIMES EARLY MONDAY WHICH COULD LEAD TO
LOCALIZED FLOODING.

THUNDERSTORMS ARE POSSIBLE MONDAY MORNING AND THERE IS A SLIGHT
RISK OF SEVERE WEATHER MONDAY MORNING ALONG AND SOUTH OF A
SULLIVAN TO GREENSBURG LINE WITH DAMAGING WINDS BEING THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE BY LATE EVENING TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Special weather statement, Feb 27, 5:58 PM EST, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
558 PM EST SUN FEB 27 2011

INZ064-070>072-272330-
BARTHOLOMEW-JACKSON-JENNINGS-LAWRENCE-
558 PM EST SUN FEB 27 2011

AT 554 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES NORTHWEST OF BROWNSTOWN...OR 12 MILES WEST OF
SEYMOUR...AND MOVING NORTHEAST AT 55 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  CORTLAND AND SEYMOUR AROUND 605 PM EST...
  JONESVILLE AROUND 610 PM EST...
  AZALIA AND ELIZABETHTOWN AROUND 615 PM EST...
  SCIPIO AND COUNTRY SQUIRE LAKES AROUND 620 PM EST...

PEA SIZED HAIL AND OCCASIONAL LIGHTNING MAY ACCOMPANY THIS STORM.
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

MRD
Special weather statement, Feb 27, 6:29 PM EST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
629 PM EST SUN FEB 27 2011

INZ065-280000-
DECATUR-
629 PM EST SUN FEB 27 2011

AT 626 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 12 MILES NORTH OF NORTH VERNON...OR 13 MILES EAST OF
COLUMBUS...AND MOVING NORTHEAST AT 55 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  LETTS AROUND 635 PM EST...
  GREENSBURG AND MILLHOUSEN AROUND 640 PM EST...
  NEWPOINT AROUND 650 PM EST...
  LAKE SANTEE AROUND 655 PM EST...

PEA SIZED HAIL AND OCCASIONAL LIGHTNING MAY ACCOMPANY THIS STORM.
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

MRD/JK
Special weather statement, Feb 27, 9:16 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
916 PM EST SUN FEB 27 2011

INZ030-035>037-039-044>046-280245-
BOONE-CLINTON-FOUNTAIN-HAMILTON-HENDRICKS-MONTGOMERY-PARKE-PUTNAM-
916 PM EST SUN FEB 27 2011

AT 912 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF NEWPORT TO
12 MILES SOUTHWEST OF CRAWFORDSVILLE TO 11 MILES NORTHWEST OF
DANVILLE...AND MOVING NORTHEAST AT 70 MPH.

* THUNDERSTORMS WILL BE NEAR...
  WALLACE AND SHADES STATE PARK AROUND 920 PM EST...
  ADVANCE AROUND 925 PM EST...
  WHITESTOWN AND CRAWFORDSVILLE AROUND 930 PM EST...
  ULEN AND THORNTOWN AROUND 935 PM EST...
  MORSE RESERVOIR AND SHERIDAN AROUND 945 PM EST...

SMALL HAIL AND FREQUENT LIGHTNING MAY ACCOMPANY THIS LINE OF STORMS.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

MRD/JK
Local storm report, Feb 27, 10:08 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1008 PM EST SUN FEB 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     HAIL             1 N JAMESTOWN           39.94N 86.63W
02/27/2011  E0.25 INCH       BOONE              IN   LAW ENFORCEMENT

0940 PM     HAIL             2 NW THORNTOWN          40.15N 86.64W
02/27/2011  E0.25 INCH       BOONE              IN   LAW ENFORCEMENT

            PEA SIZE HAIL ABOUT HALFWAY BETWEEN COLFAX AND THORNTOWN

&&

CP

The radar

The Indianapolis radar (KIND), 87 km away, was scanning. The volume nearest the first event began at 03:08 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 5 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Howard

When
February 27, 10:08 PM EST
Where
Howard County, 1.19 mi ESE of Kokomo
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
40.477, -86.108

Evergreen trees, 40 to 50 feet tall, were knocked over near US Highway 31 and State Road 22 due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Parke

When
February 27, 11:15 PM EST
Where
Parke County, 0.44 mi ESE of Montezuma
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
39.797, -87.362

A farmer's large sprinkler system was blown over due to damaging thunderstorm wind gusts.

Hail, Parke

When
February 27, 11:40 PM EST to 11:42 PM EST
Where
Parke County, 0.3 mi SSE of Rockville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.766, -87.229

Nickel to quarter sized hail was reported in this location, along with gusty winds from a severe thunderstorm.

Tornado, Madison

When
February 28, 12:30 AM EST to 12:32 AM EST
Where
Madison County, 1.66 mi SW of Ingalls to 1.19 mi SW of Ingalls
Rating
EF1
Path length
0.63 mi
Path width
40 yd
Property damage
$105,000
Reported by
NWS Storm Survey
Coordinates
39.951, -85.819

A small, brief tornado touched down in extreme southern Madison County just west of the town of Ingalls at approximately 12:30 AM EST. The tornado began near County Road 1050 South, just west of County Road 750 West, pushing the roof off of a house. From there the tornado continued north, damaging a large barn up the hill north of the flooding Lick Creek. The tornado also destroyed a pole barn, damaged a home, and a 30 foot long trailer along County Road 1000 South. Further damage to trees occurred across the road from the pole barn before the tornado lifted. Based on the damage to the homes and barns, the tornado produced EF1 intensity damage with maximum winds estimated at just over 100 mph. The tornadoes path was just over a half mile long.

Thunderstorm Wind, Hancock

When
February 28, 1:00 AM EST
Where
Hancock County, 0.89 mi NE of Fortville
Measured
70 kt (81 mph) estimated gust
Property damage
$147,000
Reported by
Law Enforcement
Coordinates
39.938, -85.837

Downburst straight-line wind damage in the form of downed trees, limbs and power lines occurred on State Road 67 in Fortville at Motel Road, Industrial Drive and just north and west of the downtown area. Roofs were also blown off homes and a semi-truck was blown over as well. Two garages were reported to have collapsed also.

Hail, Putnam

When
February 28, 1:59 AM EST to 2:00 AM EST
Where
Putnam County, 0.68 mi WSW of Fox Ridge
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
39.615, -86.841

Hail, Putnam

When
February 28, 2:14 AM EST to 2:15 AM EST
Where
Putnam County, 1.72 mi W of Greencastle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.646, -86.902

Hail, Putnam

When
February 28, 2:20 AM EST to 2:22 AM EST
Where
Putnam County, 0.67 mi N of Commercial Place
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.660, -86.828

Thunderstorm Wind, Hamilton

When
February 28, 2:40 AM EST
Where
Hamilton County, 3.76 mi ESE of Fishers
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
39.958, -85.951

Part of a roof was torn off a house due to damaging thunderstorm wind gusts. A swing set was also blown across a yard.

Hail, Delaware

When
February 28, 2:56 AM EST to 2:57 AM EST
Where
Delaware County, 0.68 mi WNW of Cowan
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
40.105, -85.391

Thunderstorm Wind, Delaware

When
February 28, 3:05 AM EST
Where
Delaware County, 1.47 mi ESE of Cowan
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.091, -85.355

Power lines were reported down in this location due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Bartholomew

When
February 28, 4:10 AM EST
Where
Bartholomew County, 0.51 mi SW of Jewell Vlg
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.164, -85.836

A few shingles were blown off a roof on State Road 7 near Highway 31 due to damaging thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyThe tornado archive for Indiana, 2011Warnings in Indiana, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284185, 287756, 287753, 287101, 287755, 284243, 284214, 284246, 287752, 284237, 287754, 287757.